Texas, 2023

Drought in Texas, December 21 to 31, 2023

December 21 to 31, 2023 · NWS SHV · 2 events in 2 counties and zones

Severe (D2) drought conditions redeveloped across parts of East Texas from mid to late December. This was in response to a renewed lack of rainfall in early December following a flash drought that resulted from an exceptionally hot and dry summer, beginning back in mid-June with well below normal rainfall and an extended period of triple-digit high temperatures throughout much of July and August.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Severe (D2) drought conditions redeveloped across parts of East Texas from mid to late December. This was in response to a renewed lack of rainfall in early December following a flash drought that resulted from an exceptionally hot and dry summer, beginning back in mid-June with well below normal rainfall and an extended period of triple-digit high temperatures throughout much of July and August. Total rainfall amounts during much of the summer period were only near 25% of normal or less, and were only slightly higher during the fall and early winter season months. This dryness contributed to lower than normal streamflow observed across area creeks, streams, and rivers throughout mid to late December.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Dec 20, 10:29 PM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Dec 20, 10:29 PM CST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1029 PM CST Wed Dec 20 2023

...New AVIATION...

.UPDATE...
Issued at 921 PM CST Wed Dec 20 2023

High thin clouds making good progress into our region late this
evening from the west and this will obviously continue as we go
through the remainder of the night. Even with this increasing
cirrus and light ESE winds continuing, temperatures continue to
plummet, especially across our far east zones. Current forecast
has a pretty good handle on temperatures across the east but did
had to raise temperatures slightly across our western zones as 03z
fcst temps were running some 5-7 degrees above those ambient
readings. Also sped up increasing sky grids through the night
given current and forecast trends on IR imagery this evening. All
other grids are in good shape so no other changes are necessary
this evening.

Updated zone package already sent...13.

&&

.SHORT TERM...
(This evening through Thursday Night)
Issued at 203 PM CST Wed Dec 20 2023

Quiet conditions remain across the Four State region today. Starting
to see some breaks in cloud cover, which should continue through the
afternoon hours.  With southerly winds and sunshine, expect warmer
conditions today.  Highs are on pace to top out in the 60s over most
of the region, except portions of SE Oklahoma and adjacent SW
Arkansas, where lingering cloud cover will keep highs in the upper
50s.  By tonight, the flow aloft will become southwesterly. This
will bring a return of clouds across the region.  The clouds and
southerly winds will also make for warmer overnight conditions, as
lows will range from the mid 30s in our eastern zones, to mid 40s
across East Texas.

By tomorrow, a lead shortwave ejects out of the Rockies into the
Central and Southern Plains, and eventually into our area by the
afternoon hours. This will bring a return in rain chances, which
will increase from west to east by Friday morning. As of now, it
appears the rain chances during this time period will remain west of
a line from Lufkin Texas to Shreveport to Magnolia Arkansas, with
the best chances across portions of East Texas and SE Oklahoma.
Expect rain chances to remain in the forecast through the
upcoming weekend.

/20/

&&

.LONG TERM...
(Friday through next Tuesday)
Issued at 203 PM CST Wed Dec 20 2023

The long-term is still shaping up to be a wet one, as the first of
many disturbances works into the region by tomorrow. The rain
with this first shortwave trough won't really be much to write
home about, and that will be the case with the rain chances on
Saturday as well. Our best chances for measurable rainfall will be
all day Sunday, as the low pressure begins to dig south before its
ejection. Of the 2-3 inches of rainfall we're anticipating, a good
1.5-2 inches of this will fall during Sunday proper. It's also
worth noting that the goalpost for this event seems to be getting
larger. What I mean by that is, the rainfall spread is getting
larger. There are some solutions that paint 3-4 inches across the
region through Monday, and there are others that are slightly over
an inch. Regardless, the bulk of this rain should fall Saturday
night through Monday.

Given the stiff SW flow leading up to our rain event, temperatures
across the region will remain well above average through the
weekend. The cold front should work through the region overnight
Monday, with temperatures falling back to a seasonable feel by
Tuesday.

/44/

&&

.AVIATION...
(06Z TAFS)
Issued at 1027 PM CST Wed Dec 20 2023

The only change to the 06z TAF package was to speed up the onset
of 4-8kft ceilings across our western terminal locations and to
add VCSH at the TYR/GGG/LFK/SHV and TXK terminals in the
22/00z-03z timeframe. Otherwise, mid and high level cloud cover
will continue increasing from west to east across our airspace
through the 24hr TAF period.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  44  63  51  66 /   0   0  20  30
MLU  35  62  46  67 /   0   0   0  10
DEQ  38  60  45  59 /   0  10  50  50
TXK  42  61  48  61 /   0  10  40  40
ELD  35  61  44  63 /   0   0  10  20
TYR  51  63  53  64 /   0  10  50  50
GGG  46  63  51  66 /   0  10  40  50
LFK  50  65  52  67 /   0  10  20  40

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

SHORT TERM...20
LONG TERM....44
AVIATION...13
Hazardous weather outlook, Dec 20, 6:20 AM CST, 17 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
620 AM CST Wed Dec 20 2023

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-211230-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
620 AM CST Wed Dec 20 2023

This Hazardous Weather Outlook is for our Four-State area of southern
Arkansas, northern Louisiana, eastern Texas and southeast Oklahoma.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Showers will return to eastern Texas and southeast Oklahoma
beginning late on Thursday with increasing rain coverage spreading
into southern Arkansas and northwest Louisiana during the overnight
and for Friday. Most of this rain will be very beneficial, with
widespread 2-3 inches anticipated for the extended event ending on
Monday. At this time, widespread severe weather is not expected, but
a few strong thunderstorms can not be ruled out on Saturday south of
I-20 and then for our entire area on Sunday with some of the rainfall
heavy at times. A weak cold front arrives on Christmas Day with
light rain ending early in the afternoon hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

24

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Cherokee

When
December 21, 12:00 AM CST to December 31, 11:59 PM CST
Where
Cherokee forecast zone
Reported by
Drought Monitor
Coordinates
31.837, -95.165 (the zone’s center; the record gives no point)

Drought, Rusk

When
December 21, 12:00 AM CST to December 31, 11:59 PM CST
Where
Rusk forecast zone
Reported by
Drought Monitor
Coordinates
32.108, -94.762 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, December 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1151750, 1151751.